This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Allergic Reactions and Sudden Death With Asenapine

See reply by Potkin and related article by Potkin.

Allergic Reactions and Sudden Death With Asenapine

To the Editor: The recent review of the antipsychotic asenapine1 omitted recent US Food and Drug Administration warnings about allergic reactions and sudden death with this product.2,3 I think that there should be a note about this risk in an upcoming edition of this journal with a case example for discussion. For some patients and physicians, knowing this risk might be a relative contraindication for its use. Please consider doing this.

References

1. Potkin SG. Asenapine: a clinical overview. J Clin Psychiatry. 2011;72(suppl 1):14-18. PubMed doi:10.4088/JCP.10075su1.03

2. Cassels C. Atypical antipsychotic linked to life-threatening reactions. http://www.medscape.com/viewarticle/748960. Published September 1, 2011. Accessed January 28, 2012.

3. US Food and Drug Administration. Saphris (asenapine maleate): Drug Safety Communication: Serious Allergic Reactions. Published September 1, 2011. Available at http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm270600.htm?utm_campaign=Google2&utm_source=fdaSearch&utm_medium=website&utm_term=asenapine&utm_content=2. Accessibility verified April 10, 2012.

Kim J. Masters, MD

kimjmasters@brontosaur.org

Author affiliation: Three Rivers Residential Treatment Center, Midlands Campus, West Columbia, South Carolina.

Potential conflicts of interest: None reported.

Funding/support: None reported.

Volume: 73

Quick Links: Schizophrenia and Schizoaffective Disorders